Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 184, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 24, 2004, 2:35 AM CDT for Osage County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2004, 2:35 AM CDT (07:35 UTC)
- Expired
- Aug 24, 2004, 3:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Osage County, KS
The radar
The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2446 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 513 m²/s²
- Significant tornado parameter
- 4.3
- Supercell composite
- 21.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 240735 SVRTOP KSC139-240815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 235 AM CDT TUE AUG 24 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS * UNTIL 315 AM CDT * AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF SCRANTON...OR ABOUT 17 MILES SOUTH OF TOPEKA...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... SCRANTON CARBONDALE OVERBROOK POMONA LAKE QUENEMO LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3885 9593 3873 9593 3854 9551 3885 9552 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 5:59 PM CDT, 8 hours 36 minutes earlier.
Area forecast discussion, Aug 23, 5:59 PM CDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE TOPEKA KS 559 PM CDT MON AUG 23 2004 .DISCUSSION... THUNDERSTORMS CONTINUE TO REDEVLOP IN MOSITURE CONVERGENT AREA WITH SEVERAL APPROACHING SEVERE CRITERIA. WILL UPDATE ZONES TO GO SCATTERED AND MENTION SOME POSSIBLE SEVERE FOR THE EVENING HOURS. .PREVIOUS DISCUSSION... MAIN CONCERNS ARE CONVECTIVE CHANCES...THEN TEMPERATURES. NUMEROUS BOUNDARIES AT SURFACE WITH A DIRTY WEST/SOUTHWEST H500 FLOW. THIS CREATES A VERY COMPLEX PATTERN FOR THE NEXT FEW DAYS. PRECIP OVER NORTHEAST KANSAS THIS AFTERNOON LIKELY FORMING FOR SEVERAL REASONS...INCLUDING H500 SHORTWAVE/ISENTROPIC LIFT AND H850 THETA-E ADVECTION. H850 AND H700 THETA-E INCREASE DURING THE EVENING WITH PRECIPITABLE WATER VALUE REMAINING ABOVE 1.5 INCHES. MEANWHILE...THE LEFT EXIT REGION OF THE H200 JET WILL BE POISED ALONG THE OK-KS BORDER DURING THE EVENING AS A TRAILING VORT LOBE SWINGS AROUND THE BACKSIDE WITH THE H500 SHORTWAVE CURRENTLY MOVING THROUGH SOUTHWEST NEBRASKA AND NORTHEAST KANSAS. THIS SHOULD ALLOW TSTMS TO REFORM ACROSS MUCH OF THE FORECAST AREA LATER THIS EVENING AND CONTINUE THROUGH THE NIGHT. REMNANTS WILL HANG THROUGH EASTERN PORTIONS OF THE AREA TUESDAY MORNING...AND DEPENDING ON SURFACE BOUNDARIES AND THE AMOUNT OF HEATING...MAY REFORM NEAR THE NEBRASKA BORDER DURING THE AFTERNOON. THE MAIN PROBLEM WILL BE WHETHER ENOUGH OF A CAP CAN GET IN PLACE DURING THE AFTERNOON TO INHIBIT SOME OF THE ACTIVITY. WITH A SURFACE WARM FRONT IN THE AREA AND WEAK SHORTWAVES ALOFT... EXPECT A SLIGHT CHANCE FOR TSTMS WEDNESDAY INTO THE EVENING BEFORE DRYING OCCURS THURSDAY. FRIDAY THROUGH MONDAY...MODELS GENERALLY IN GOOD AGREEMENT THROUGH THIS PERIOD. THE ECMWF WAS SLIGHTLY FASTER THAN GFS/DGEX/UKMET/NOGAPS WITH THE CANADIAN SLIGHTLY SLOWER. THERE IS A SLIGHT CHANCE FOR HEAT INDUCED THUNDERSTORMS FRIDAY AFTERNOON AS MOISTURE LEVELS INCREASE. THE BEST THREAT FOR PRECIPITATION WILL BE CENTERED AROUND 12Z SATURDAY WITH THE SURFACE FRONT CROSSING THE FORECAST AREA AND THE H500 TROF MOVING THROUGH THE PLAINS. WILL HOLD HIGHS JUST ABOVE 90 THURSDAY AND FRIDAY THEN COOL TO AROUND 80 ON SATURDAY WITH LOTS OF CLOUDS AND PRECIP IN THE AREA. HIGHS SHOULD RETURN TO THE MID 80S SUNDAY AND MONDAY WITH GOOD SUNSHINE... BUT ANOTHER FRONT APPROACHES FROM THE NORTHWEST BY MONDAY AFTERNOON. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 23, 6:35 PM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 635 PM CDT MON AUG 23 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-241000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 635 PM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR OVERNIGHT. A FEW OF THE STORMS COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY EVENING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ANOTHER CHANCE FOR THUNDERSTORMS OCCURS LATE FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 24, 1:13 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 113 AM CDT TUE AUG 24 2004 KSZ021>024-026-035>040-054>056-058-059-240641- ANDERSON-CLAY-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON- JEFFERSON-LYON-MORRIS-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...EMPORIA... JUNCTION CITY...LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA 113 AM CDT TUE AUG 24 2004 TORNADO WATCH NUMBER 777 HAS EXPIRED AND WILL NOT BE RENEWED. SCATTERED THUNDERSTORMS WILL LINGER DURING THE EARLY MORNING HOURS WITH ISOLATED LARGE HAIL AND STRONG WINDS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Aug 24, 1:30 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
130 AM CDT TUE AUG 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0129 AM HAIL 2 E DOVER 38.96N 95.89W
08/24/2004 0.75 INCH SHAWNEE KS TRAINED SPOTTER
&&
DSLocal storm report, Aug 24, 1:33 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
133 AM CDT TUE AUG 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 2 W RILEY 39.30N 96.87W
08/23/2004 0.75 INCH RILEY KS TRAINED SPOTTER
0647 PM HAIL 2 W RILEY 39.30N 96.87W
08/23/2004 1.00 INCH RILEY KS TRAINED SPOTTER
0647 PM HAIL 6 SSE TOPEKA 38.97N 95.64W
08/23/2004 0.88 INCH SHAWNEE KS TRAINED SPOTTER
0651 PM HAIL W RILEY 39.30N 96.83W
08/23/2004 1.75 INCH RILEY KS TRAINED SPOTTER
0712 PM TORNADO 3 S SILVER LAKE 39.06N 95.86W
08/23/2004 SHAWNEE KS EMERGENCY MNGR
0730 PM HAIL TOPEKA 39.05N 95.68W
08/23/2004 0.88 INCH SHAWNEE KS LAW ENFORCEMENT
HIGHWAY 75 AND SILVER LAKE ROAD
0747 PM HAIL MANHATTAN 39.18N 96.57W
08/23/2004 1.00 INCH RILEY KS TRAINED SPOTTER
0754 PM HAIL MANHATTAN 39.18N 96.57W
08/23/2004 1.75 INCH RILEY KS TRAINED SPOTTER
0755 PM HAIL TOPEKA 39.05N 95.68W
08/23/2004 0.88 INCH SHAWNEE KS TRAINED SPOTTER
14TH AND MACVICAR
0814 PM HAIL MANHATTAN 39.18N 96.57W
08/23/2004 2.00 INCH RILEY KS TRAINED SPOTTER
0828 PM HAIL MILFORD 39.17N 96.91W
08/23/2004 1.75 INCH GEARY KS TRAINED SPOTTER
0831 PM TSTM WND GST 5 N PAXICO 39.14N 96.17W
08/23/2004 60 MPH WABAUNSEE KS TRAINED SPOTTER
0839 PM TORNADO CLINTON LAKE 38.92N 95.38W
08/23/2004 DOUGLAS KS TRAINED SPOTTER
JUST WEST OF CLINTON LAKE
0844 PM HAIL 7 SW CLAY CENTER 39.31N 97.22W
08/23/2004 0.75 INCH CLAY KS LAW ENFORCEMENT
0851 PM FLASH FLOOD WILLIAMSTOWN 39.06N 95.33W
08/23/2004 JEFFERSON KS EMERGENCY MNGR
PARTS OF HIGHWAY 24 CLOSED TO ONE LANE NEAR HIGHWAY 59
DUE TO HIGH WATER.
0902 PM FLASH FLOOD MANHATTAN 39.18N 96.57W
08/23/2004 RILEY KS EMERGENCY MNGR
FLASH FLOODING REPORTED IN SEVERAL AREAS ACROSS THE CITY.
0902 PM TSTM WND DMG MANHATTAN 39.18N 96.57W
08/23/2004 RILEY KS EMERGENCY MNGR
POWER LINES AND TREES DOWN IN WEST PARTS OF THE CITY.
0911 PM FLASH FLOOD TOPEKA 39.05N 95.68W
08/23/2004 SHAWNEE KS NWS EMPLOYEE
AT LEAST ONE FOOT OF WATER OVER ROADWAY ON PAULEN ROAD
BETWEEN 29TH AND 61ST.
0914 PM HAIL LAWRENCE 38.97N 95.24W
08/23/2004 1.00 INCH DOUGLAS KS TRAINED SPOTTER
0922 PM FLASH FLOOD PAXICO 39.07N 96.17W
08/23/2004 WABAUNSEE KS LAW ENFORCEMENT
WATER FLOWING OUT OF DRAINAGE DITCHES AND OVER COUNTY
ROADS IN THE VICINITY OF PAXICO.
0927 PM HAIL 4 NW WAKEFIELD 39.25N 97.06W
08/23/2004 0.88 INCH CLAY KS TRAINED SPOTTER
0932 PM HAIL TOPEKA 39.05N 95.68W
08/23/2004 1.00 INCH SHAWNEE KS TRAINED SPOTTER
HAIL REPORTED NEAR 45TH AND GAGE.
0934 PM HAIL 4 NW WAKEFIELD 39.25N 97.06W
08/23/2004 0.88 INCH CLAY KS LAW ENFORCEMENT
0934 PM FLASH FLOOD 3 S ROSSVILLE 39.09N 95.95W
08/23/2004 WABAUNSEE KS COUNTY OFFICIAL
WATER OVER CARLSON RD. 30 YRDS WIDE 3-4 INCHES DEEP
0936 PM TSTM WND GST 3 E LAWRENCE 38.97N 95.18W
08/23/2004 70 MPH LEAVENWORTH KS TRAINED SPOTTER
1012 PM FLASH FLOOD LAWRENCE 38.97N 95.24W
08/23/2004 DOUGLAS KS COUNTY OFFICIAL
SEVERAL WATER RESCUES BEING PERFORMED FOR STRANDED
MOTORISTS WITHIN LAWRENCE AND DOUGLAS CTY.
1015 PM FLASH FLOOD MANHATTAN 39.18N 96.57W
08/23/2004 RILEY KS COUNTY OFFICIAL
WATER REPORTED COVERING EAST BOUND LANE K18 6 INCHES DEEP
IN MANHATTAN
1043 PM FLASH FLOOD MANHATTAN 39.18N 96.57W
08/23/2004 RILEY KS TRAINED SPOTTER
3RD STREET ON THE EAST SIDE OF TOWN COMPLETELY SUBMERGED
UNDER WATER.
1043 PM HAIL MANHATTAN 39.18N 96.57W
08/23/2004 1.00 INCH RILEY KS TRAINED SPOTTER
1257 AM HAIL 4 SSW MAPLE HILL 39.03N 96.06W
08/24/2004 0.88 INCH WABAUNSEE KS TRAINED SPOTTER
0129 AM HAIL 2 E DOVER 38.96N 95.89W
08/24/2004 0.75 INCH SHAWNEE KS TRAINED SPOTTER
&&
DSLocal storm report, Aug 24, 1:57 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
157 AM CDT TUE AUG 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0157 AM HAIL 7 N BURLINGAME 38.86N 95.83W
08/24/2004 1.00 INCH OSAGE KS TRAINED SPOTTER
&&
DSLocal storm report, Aug 24, 2:08 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
208 AM CDT TUE AUG 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0158 AM FLOOD 4 N ALMA 39.07N 96.29W
08/24/2004 WABAUNSEE KS TRAINED SPOTTER
REPORTED LOTS OF LOW LAND FLOODING. SPOTTER SAID WATER
WAS ALMOST UP TO INTERSTATE 70.
&&
DSLocal storm report, Aug 24, 2:29 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
229 AM CDT TUE AUG 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 AM FLOOD 3 N ALMA 39.06N 96.29W
08/24/2004 WABAUNSEE KS LAW ENFORCEMENT
WATER OVER HIGHWAY 99.
0220 AM FLOOD 4 E MANHATTAN 39.18N 96.50W
08/24/2004 POTTAWATOMIE KS TRAINED SPOTTER
WATER OVER THE ROAD AT HIGHWAY 24 AND LAKE ELBOW ROAD.
ROAD WAS CLOSED.
&&
DSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:05 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 40 min |
| Aug 23, 7:07 PM CDT | Tornado Warning | TOP | Shawnee | 23 min |
| Aug 23, 7:27 PM CDT | Tornado Warning | TOP | Shawnee | 33 min |
| Aug 23, 7:43 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 47 min |
| Aug 23, 7:49 PM CDT | Tornado Warning | TOP | Douglas | 26 min |
| Aug 23, 7:50 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley, Wabaunsee | 40 min |
| Aug 23, 8:01 PM CDT | Tornado Warning | TOP | Shawnee | 29 min |
| Aug 23, 8:12 PM CDT | Flash Flood Warning | TOP | Riley | 2 hr |
| Aug 23, 8:15 PM CDT | Tornado Warning | TOP | Douglas | 45 min |
| Aug 23, 8:22 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 4 hr |
| Aug 23, 8:28 PM CDT | Tornado Warning | TOP | Riley, Wabaunsee | 47 min |
| Aug 23, 8:30 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 45 min |
| Aug 23, 8:37 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 53 min |
| Aug 23, 8:46 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 59 min |
| Aug 23, 9:00 PM CDT | Tornado Warning | TOP | Douglas | 45 min |
| Aug 23, 9:33 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 42 min |
| Aug 23, 9:44 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 61 min |
| Aug 23, 9:46 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 44 min |
| Aug 23, 9:49 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 56 min |
| Aug 23, 10:15 PM CDT | Flash Flood Warning | TOP | Clay, Geary, Riley | 2 hr |
| Aug 24, 12:49 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 41 min |
| Aug 24, 1:28 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 47 min |
| Aug 24, 8:36 AM CDT | Flash Flood Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.